Alert archive / Washington / Flash Flood Warnings in 2024
Flash Flood Warning 4, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at Aug 16, 2024, 2:01 PM PDT for Okanogan County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2024, 2:01 PM PDT (21:01 UTC)
- Expired
- Aug 16, 2024, 5:01 PM PDT
- In force
- 3 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
County Okanogan County, WA
The radar
The Seattle radar (KATX), 184 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.0 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1412 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
587
WGUS56 KOTX 162101
FFWOTX
WAC047-170015-
/O.NEW.KOTX.FF.W.0004.240816T2101Z-240817T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
201 PM PDT Fri Aug 16 2024
The National Weather Service in Spokane has issued a
* Flash Flood Warning for...
The Cub Creek Burn Scar in...
Central Okanogan County in north central Washington...
* Until 515 PM PDT.
* At 201 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain over the Cub Creek Burn Scar. Between 0.5 and 0.8
inches of rain have fallen. Flash flooding is ongoing or expected
to begin shortly.
Excessive rainfall over the warning area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation
and other loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around
the Cub Creek Burn Scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the Cub Creek Burn
Scar.
* Some locations that will experience flash flooding include...
Chewuch Campground and Falls Creek Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The affected areas are in and below the Cub Creek burn scar north of
Winthrop, including West Chewuch Road. Some drainage basins impacted
include Chewuch River, Falls Creek, LeRoy Creek, Junior Creek, Butte
Creek, Boulder Creek and Cub Creek. Moderate to high intensity
rainfall on the burned area may cause flash flooding, mud slides and
rock slides. Campers, hikers and motorists in and below the Cub
Creek burned area should take immediate precautions to protect life
and property.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4868 12004 4867 12002 4864 12002 4861 12004
4860 12006 4860 12009 4860 12012 4861 12014
4862 12015 4863 12016 4864 12016 4866 12016
4869 12015 4870 12014 4870 12012 4869 12008
4869 12006
FLASH FLOOD...RADAR INDICATED
$$
VMT1 follow-up statement
378
WGUS76 KOTX 170001
FFSOTX
Flash Flood Statement
National Weather Service Spokane WA
501 PM PDT Fri Aug 16 2024
WAC047-170011-
/O.CAN.KOTX.FF.W.0004.000000T0000Z-240817T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Okanogan WA-
501 PM PDT Fri Aug 16 2024
...FLASH FLOOD WARNING FOR THE CUB CREEK BURN SCAR IS CANCELLED FOR
CENTRAL OKANOGAN COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
A Flash Flood Watch remains in effect until 1100 PM PDT for a
portion of North Central Washington.
&&
LAT...LON 4868 12004 4867 12002 4864 12002 4861 12004
4860 12006 4860 12009 4860 12012 4861 12014
4862 12015 4863 12016 4864 12016 4866 12016
4869 12015 4870 12014 4870 12012 4869 12008
4869 12006
$$
OTXWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 10:59 AM PDT, 3 hours 2 minutes earlier.
Area forecast discussion, Aug 16, 10:59 AM PDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1059 AM PDT Fri Aug 16 2024
.SYNOPSIS...
Thunderstorms will return today across the northern mountains with
concerns for flash flooding over burn scars. More showers and
thunderstorms are possible Saturday evening and night for central
WA. Temperatures will be warmer on Saturday with dry and breezy
northeast winds across the Columbia Basin, West Plains, and
southeast Washington.
&&
.DISCUSSION...
Today through Saturday Night: Trough is swinging through the
region providing isolated to scattered showers across the
US/Canadian border, eastern WA and north ID. There have been a few
lightning strikes through the night, but they have been very
isolated in nature. The trough will continue to move north through
the day. Surface instability will increase through the afternoon
and bring a chance of additional showers and thunderstorms through
the evening. Precipitable water values increase to about 150% of
normal this afternoon across the north. In addition, there is good
deep instability and very light winds throughout the vertical
profile, looking at several soundings. Any storms that develop
will be slow moving. This raises concern for flash flooding and
debris flows from heavy rain from slow or stationary storms,
especially over current and recent burn scars. Will continue the
flash flood watch for Chelan and Okanogan counties for this
afternoon and evening.
Showers and thunderstorms will move out of the region this evening
with a quiet period through Saturday afternoon. Mostly sunny
skies Saturday with a shortwave ridge pumping up into the region
briefly will allow temperatures to warm into the mid 80s to mid
90s, which is 4 to 8 degrees above average.
The low that is sitting off the coast will push a wave up into
Oregon Saturday afternoon. We will be keeping a close eye on
this. Models are suggesting clouds will increase in the late
afternoon across central WA. Good forcing with this wave and
elevated instability will move in during the evening and bring a
threat of showers and thunderstorms to mainly central WA through
the night. Have mention of showers further east into eastern WA
and north ID through the overnight hours, but wasn't confident
enough at this time to add thunderstorms. Higher confidence is
across central WA. The concern with the thunderstorms will be
gusty outflow winds and lightning through the night. /Nisbet
Sunday through Friday: Unsettled conditions remain as the upper
level low meanders off the Washington coast. Chances for
showers/thunderstorms will linger into Sunday across the Cascades
and northern mountains (10-20%). By next Friday, ensembles have
the trough axis in nearly the same place! What is particularly
remarkable about this stretch of weather is the strength of the
desert southwest ridge. It is one of the strongest ridges in the
last 20 years for August for the southwestern United States.
Despite the Inland Northwest being influenced by the trough
offshore, the strong high pressure in the southwest will help us
sustain above average temperatures for much of next week. Models
do suggest a small break from the warmth Thursday as a negative
tilt shortwave comes ashore, which also signals greater
thunderstorm potential by Wednesday. /Butler
&&
.AVIATION...
18Z TAFS: Rain showers will continue across portions of northern
WA, extreme eastern WA and the ID Panhandle, with isolated
embedded thunderstorms possible through this afternoon and evening.
Thunderstorms are not expected to impact TAF sites, but could go
over smaller fields like Winthrop, Omak, Republic and Colville.
Clouds will clear south to north through the late afternoon and
evening hours.
FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: High confidence
for VFR conditions for the TAF period. /KD
-----------------------
Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70
percent chance
High - Greater than a 70 percent chance
For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 80 55 90 59 86 57 / 30 0 0 20 0 0
Coeur d'Alene 76 54 87 58 84 56 / 50 10 0 20 0 0
Pullman 78 52 90 53 84 53 / 20 0 0 20 0 0
Lewiston 86 62 98 65 92 63 / 10 0 0 10 0 0
Colville 78 44 87 48 85 47 / 50 20 0 40 0 0
Sandpoint 72 50 84 55 83 53 / 80 10 0 20 10 10
Kellogg 74 57 86 60 83 60 / 60 10 0 20 10 0
Moses Lake 84 54 94 59 86 55 / 10 0 0 50 0 0
Wenatchee 84 62 90 63 84 62 / 10 0 0 60 10 0
Omak 86 58 94 63 90 58 / 40 10 0 60 10 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch from 11 AM PDT this morning through this
evening for Central Chelan County-Okanogan Highlands-
Okanogan Valley-Upper Columbia Basin-Wenatchee Area-Western
Chelan County-Western Okanogan County.
&&The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 5:41 PM PDT | Special Weather Statement | OTX | Asotin, Garfield | 49 min |
| Aug 16, 4:10 PM PDT | Special Weather Statement | OTX | Okanogan | 35 min |
Nearby
Flash Flood Warnings in Washington, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.